Linda's Story

IMG_3030-1.JPG
0_edited.jpg

In February of 2015, Linda Wondrack was diagnosed with rheumatoid arthritis and began a program to relieve her symptoms by taking prednisone and sulfasalazine. By March, Linda began experiencing glossy eyes and extreme itching on her chest, some initial symptoms of D.R.E.S.S. Syndrome. She stopped taking sulfasalazine and had blood work done, as instructed by doctors. Linda then received an emergency call indicating that her liver enzyme numbers were abnormally high. Early on, Linda did not want to be hospitalized, as she did not yet know this was the beginning of an 18-month struggle with D.R.E.S.S.

 

In April, Linda began experiencing more symptoms including a temperature of 104.7 degrees, more facial and lymph node swelling and skin rashes. She was admitted to the ICU for several days until her temperature and unusually low blood pressure stabilized and then was transferred to the high care floor for the remainder of the week. During that week, her liver enzymes escalated, her skin opened and her lymph nodes swelled. Doctors then placed Linda on a higher dosage of prednisone. Every time Linda attempted to taper down off the prednisone, her rashes returned. 

 

As a result of D.R.E.S.S., Linda lost muscle, could not run, lost balance and took a longer time climbing stairs. She felt as though her body was burning from the inside out as she endured chronic skin rashes, swollen liver and lymph nodes, itchiness and steroid-induced acne. She continued working from home for several weeks after being discharged from the hospital. By the end of June, Linda was tapering down her prednisone dosage. After getting her dosage down, she still suffered from persistent symptoms such as rashes, hair loss and face swelling. 

In November, Linda inquired about stopping treatment with prednisone, as this drug has many unpleasant side effects. She was then placed on a high dosage of cyclosporine, a medication traditionally used to reduce organ transplant rejection as well as treat rheumatoid arthritis and psoriasis. While taking prednisone and cyclosporine from December 2015 to March 2016, Linda experienced negative side effects such as hair loss and high blood pressure. By March of 2016, she was able to taper completely off the prednisone, and then eventually stop taking cyclosporine. It took months for Linda’s body to function normally again and to get rid of the edema she experienced as a result of prolonged steroid usage. 

 

In May of 2016, Linda began taking rheumatoid arthritis medication again, and by July she experienced less swelling. However, she experienced many other skin issues and took a significant number of antihistamines on a daily basis to reduce itching. After an 18-month battle with D.R.E.S.S., Linda's skin healed and her liver enzymes returned to normal counts. She still takes antihistamines on a daily basis to treat lasting physical symptoms. Linda recently had a reaction to malaria medication while visiting South Africa, making her aware of her anxiety that D.R.E.S.S. could be triggered by any medication. She is now a fierce advocate of D.R.E.S.S. awareness, as this condition caught her by surprise and she wants to make sure others do not have the same experience.